Medical Specialty >> Gynecology
Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Obstetrics
Question: 4 Tavanic 500mg pills between week 3-4
|tonyyan2 - Wed Jan 21, 2009 5:16 pm||
My sister Just found out she was pregnant yesterday. unfortunately, she had taken 4 pills of Tavanic 500 mg. for the earlier 4 days.
I reviewed the Tavanic pregnancy cautions and I relaise it is regarded in the C category and it is dangerous.
We are worried about the Baby, Is he/she going to be OK? is he/she going to have damaged organs or birth deficiencies?
She stopped her medication but what should we do and what can we do?
thanks in advance?
|Debbie Miller, RN - Sat Jan 31, 2009 11:53 pm||
I am not familiar with this particular drug and suspect it may be a brand only available in some places. Perhaps someone here can help better if we know the generic name.
But, as for general information, pregnancy drug classifications are very flawed. We do not do testing on pregnant or lactating women as we do with other adults. As a result, the drug manufacturers cannot claim safety. After thousands of women have used a particular drug, for which data is collected by teratology organizations, we are able to feel comfortable about whether or not an increase in birth defects is associated with the drug. Very few drugs have been identified this way. Other concerns of course include the possibility that the medication could affect the pregnant mom's blood clotting, putting her at risk for hemorrhage should she miscarry, etc. or some may raise blood pressure, stress the liver or affect the baby in other ways later in the pregnancy. In this case (very early exposure), chances are good there will be no harmful effects. Nobody knows exact day of conception so it is possible this occurred even later than she thinks it did.
Another factor is dose specific - the more of a drug one takes in pregnancy, the greater the risk in some cases so stopping the drug is the best course of action and decreases any hypothetical risk
The other important thing to consider is that while we do studies on animals, those studies are with many times greater doses than any human would have for body weight, etc. and they have been shown to NOT be a good indicator of problems in humans at all.
The important thing now is for your sister to take good care of herself through the pregnancy, take a multivitamin and avoid risky behaviors such as smoking (including secondhand), alcohol and recreational drugs among other measures. I suspect the pregnancy will proceed normally and she will be relieved when she is able to get her mid-pregnancy ultrasound to verify that all organs are formed properly. Keep in mind that there is a 3-5% rate of birth defects even in "perfect" pregnancies with no exposures at all. It's just the chance we take with pregnancy.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.